Lake-Effect Snow, Bayfield
- When
- March 20, 1:00 AM CST to 7:00 PM CST
- Where
- Bayfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Parts of Iron and Bayfield counties, including at Gile and Cornucopia, received about 6 inches of lake effect snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Parts of Iron and Bayfield counties, including at Gile and Cornucopia, received about 6 inches of lake effect snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 19, 11:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1229 AM CDT WED MAR 20 2013 .AVIATION...06Z TAFS A LARGE AREA OF LOW VFR/MVFR CLOUD COVER WILL ADVECT SOUTH/WEST FROM THE ARROWHEAD OF MN INTO ALL THE TERMINALS EXCEPT PERHAPS KBRD. USED A TEMPO AT KBRD DUE TO LOWER CONFIDENCE. LIGHT SNOW IS OCCURRING OVER THE ARROWHEAD AND IT IS POSSIBLE THAT SOME LIGHT SNOW WILL DEVELOP FARTHER SOUTH AT KDLH/KHIB/KINL THROUGH THE EARLY MORNING HOURS. KHYR SHOULD HAVE THE MOST PROLONGED ADVERSE CONDITIONS AS ADDITIONAL MOISTURE FROM LAKE SUPERIOR PROLONGS THE CLOUD DECK AND SNOW. ALTHOUGH WIND GUSTS HAVE BECOME LESS FREQUENT AT SOME TERMINALS...THERE SHOULD BE SOME INCREASE WEDNESDAY AS MIXING LAYER DEEPENS. && .PREV DISCUSSION... /ISSUED 847 PM CDT TUE MAR 19 2013/ UPDATE...A LARGE AREA OF CLOUDS... ASSOCIATED WITH MID LVL WARM ADVECTION FROM ERN SYSTEM...IS ROTATING SW FROM ONTARIO INTO THE ARROWHEAD AS FCST. LIGHT SNOW HAS BEEN OCCURRING AT KCKC FOR A FEW HOURS WITH ONLY A DUSTING REPORTED AT GRAND PORTAGE AND GRAND MARAIS. INHERITED FCST/GRIDS LOOK GOOD WITH PROGRESSION OF CLOUDS/LIGHT SNOW POTENTIAL OVERNIGHT. WINDCHILL VALUES WILL LOWER BRIEFLY TO NEAR -25 OVER NWRN ITASCA BY EARLY MORNING. EXISTING SPS WILL HIGHLIGHT THAT ASPECT OF THE FCST INSTEAD OF AN ADVISORY AS CLOUDS MAY TAMPER WITH OVERNIGHT LOWS/LOWERING CONFIDENCE. FCST 85/70H MOISTURE EXPECTED TO REACH SUFFICIENT LEVELS TO PROMOTE REDEVELOPMENT OF SNOW OVER SNOWBELT IN WISCONSIN AFTER 06Z SO WSW LOOKS GOOD. MAIN CONCERN IS MORE WIDESPREAD COVERAGE OF LIGHT SNOW OVER MN ZONES WEDNESDAY IN RESPONSE TO WRAPAROUND AREA OF MID LVL FRONTOGENESIS. MDL FCSTS SHOW SOME WEAK SUGGESTION OF A DEVELOPING STANDING WAVE TOMORROW MORNING ALONG THE DOUGLAS/CARLTON COUNTY CORRIDOR. LIMITING FACTOR APPEARS TO BE MOISTURE IN THE BDRY LYR. WILL LET OVERNIGHT SHIFT INVESTIGATE MORE CLOSELY. PREV DISCUSSION... /ISSUED 425 PM CDT TUE MAR 19 2013/ SHORT TERM...TONIGHT THROUGH WEDNESDAY. CURRENT SAT IMAGERY SHOWS A WELL DEFINED LOW CIRCULATION OVER ERN LAKE SUPERIOR/ONTARIO...WHICH HAS PRODUCED THE STRONG PRESSURE GRADIENT AND GUSTY NW WINDS THE FA. AT 300 PM...GUSTS OF 30-40 MPH CONTINUED IN AREAS ALONG THE SHORES OF LAKE SUPERIOR. WINDS WILL REMAIN GUSTY IN THE 20-30 MPH RANGE OVERNIGHT...WITH THE HIGHEST GUSTS TO 40 MPH NEAR LAKE SUPERIOR. THIS WILL KEEP LOCALIZED BLSN IN OPEN AREAS. WINDS WILL SUBSIDE WEDNESDAY...WITH GUSTS AROUND 20 MPH LINGERING NEAR LAKE SUPERIOR. ALTHOUGH DRY AIR HAS MOVED OVER THE REGION THIS AFTERNOON...MODELS ARE IN GOOD AGREEMENT THAT THE LOW BRINGS WRAP AROUND CLOUDS/MOISTURE...AS WELL AS FALLING H85 TEMPS...THROUGH THE NIGHT. EXPECT CLOUD COVER TO RETURN FROM ONTARIO...AND SPREAD SW ACROSS THE CWA THROUGH THE NIGHT. THE CLOUDS AND WIND SHOULD INHIBIT TEMPERATURES FROM PLUMMETING TOO LOW OVER THE EASTERN ZONES...WITH MORE UNCERTAINTY IN OVERNIGHT LOWS OVER THE SW ZONES/BRD AREA WHERE SKIES WILL REMAIN CLEAR THE LONGEST. IN ADDITION...THE COMBINATION OF GUSTY WINDS AND TEMPERATURES NEAR ZERO WILL PRODUCE WIND CHILL VALUES ON THE ORDER OF NEGATIVE 15 TO 25 DEGREES...WITH THE COLDEST READINGS OVER NORTH CENTRAL MN. FOCUS TURN TO LAKE EFFECT SNOW...HAVE REPLACED THE WINTER WEATHER ADVISORY WITH A WINTER STORM WARNING FOR HEAVY SNOW ALONG THE SOUTH SHORE OF LAKE SUPERIOR...IN EFFECT FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE LATEST WSW FOR MORE DETAILS. MODELS REMAIN IN GOOD AGREEMENT THAT COLD OF COLDEST H85 AIR...WITH TEMPS AROUND -20 C...WRAPS AROUND THE LOW AND DIVES ACROSS NRN MN THIS EVENING...REACHING LK SUPERIOR AROUND MIDNIGHT...THEN LINGERING OVER THE DLH CWA THROUGH WEDNESDAY. AS THE MOISTURE AND VERY COLD AIR ALOFT RETURN TO THE SOUTH SHORE AREA...CONDITIONS BECOME FAVORABLE FOR MODERATE TO HEAVY LAKE EFFECT SNOW. ALTHOUGH PLACEMENT OF THE SNOW BANDS IS DIFFICULT TO PIN POINT...WIND TRAJECTORIES SUGGEST THE BAYFIELD PENINSULA...AND GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES...BECOME THE FOCUS FOR LES LATE TONIGHT...PERSISTING THROUGH WED. LONG TERM [WEDNESDAY NIGHT - MONDAY]... A LARGE MID/UPPER LEVEL LOW WILL BE CENTERED OVER THE NORTHEASTERN UNITED STATES AND EASTERN CANADA WEDNESDAY NIGHT...AND IT WILL SLOWLY WOBBLE TO THE NORTH AND EAST. DESPITE THE SURFACE HIGH PRESSURE THAT WILL BE MOVING INTO THE NORTHLAND...THERE WILL PROBABLY BE ONGOING LAKE EFFECT SNOW ACROSS NORTHWESTERN WISCONSIN DUE THE NORTHERLY WINDS OVER WESTERN LAKE SUPERIOR. THE LAKE EFFECT SNOW SHOWER CHANCES GRADUALLY DIMINISH THROUGH THURSDAY. MOST OF THE NORTHLAND SHOULD SEE SUNNY TO MOSTLY SUNNY SKIES THURSDAY AFTERNOON. THERE SHOULD BE AT LEAST PARTLY TO MOSTLY SUNNY SKIES ON FRIDAY. A LARGE MID/UPPER LEVEL LOW IN THE NORTHWESTERN UNITED STATES WILL LIKELY DEVELOP A STRONG LOW PRESSURE SYSTEM IN THE SOUTH CENTRAL UNITED STATES ON SATURDAY. THE SYSTEM WILL LIKELY LIFT INTO THE UPPER MIDWEST OR EASTERN UNITED STATES EARLY THIS WEEK. AT THIS TIME...IT APPEARS TO STAY WELL SOUTH OF THE NORTHLAND...BUT THERE COULD BE A FEW FLAKES OR RAIN DROPS EARLY THIS WEEK FROM THE SYSTEM. WE WILL NEED TO KEEP AN EYE IF THE MODELS ALTER THE TRACK OF THE SYSTEM FARTHER NORTH. TEMPERATURES WILL BEGIN THE PERIOD WELL BELOW NORMAL...BUT THERE SHOULD BE A GRADUAL WARMING TREND THROUGH THE REST OF THE WEEK. TEMPERATURES WILL LIKELY RECOVER TO SLIGHTLY BELOW NORMAL BY THE WEEKEND. THERE ARE STILL NO SIGNS OF A SPRING LIKE WARM UP IN THE FEW DAYS BEYOND THE 7 DAY FORECAST. && .POINT TEMPS/POPS... DLH 20 1 26 4 / 30 10 0 0 INL 19 -3 26 -3 / 30 20 0 0 BRD 21 -3 27 5 / 20 10 0 0 HYR 21 -1 30 -2 / 40 30 10 0 ASX 21 6 29 1 / 80 20 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ002>004. && AVIATION...DPC/MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 954 PM CDT TUE MAR 19 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 954 PM CDT TUE MAR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT A COMBINATION OF COLD AIR AND LOCALLY GUSTY WINDS WILL PRODUCE WIND CHILL VALUES OF 15 TO 25 BELOW ZERO FOR SEVERAL HOURS TUESDAY MORNING ACROSS THE BRAINERD AND LEECH LAKE REGIONS. LAKE EFFECT SNOW WILL REDEVELOP ALONG THE SOUTH SHORE OF LAKE SUPERIOR AFTER MIDNIGHT. THE SNOW MAY BE HEAVY AT TIMES LATE TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION ON THE WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE TO HEAVY LAKE EFFECT SNOW...WILL PERSIST THROUGH WEDNESDAY EVENING ALONG THE SOUTH SHORE OF LAKE SUPERIOR. EXPECT HIGHWAYS ACROSS THE SNOWBELT OF NORTHERN WISCONSIN TO REMAIN SNOW COVERED AND SLIPPERY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW AMOUNTS AND TOTALS TO THE NATIONAL WEATHER SERVICE. LSZ121-140>148-201130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 954 PM CDT TUE MAR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE. PLEASE REFER TO THE LATEST NEARSHORE FORECAST FOR ADDITIONAL WIND AND WAVE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE LATEST NEARSHORE FORECAST FOR ADDITIONAL WIND AND WAVE INFORMATION. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 930 PM CDT TUE MAR 19 2013 MNZ025-033>036-200900- NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD... HILL CITY...AITKIN 930 PM CDT TUE MAR 19 2013 ...LOW WIND CHILL VALUES OVERNIGHT..... THE COMBINATION OF UNSEASONABLY COLD AIR AND GUSTY WINDS WILL PRODUCE WIND CHILL VALUES IN THE RANGE OF 15 TO 25 DEGREES BELOW ZERO ACROSS THE BRAINERD LAKES REGION AND LEECH LAKE VICINITY. THE LOWEST VALUES ARE EXPECTED TO OCCUR BETWEEN 5AM AND 8AM WEDNESDAY MORNING. UNDER THESE CONDITIONS...PROLONGED EXPOSURE CAN RESULT IN FROSTBITE IF PRECAUTIONS ARE NOT TAKEN. THE WIND CHILL VALUES WILL IMPROVE TO AROUND ZERO BY LATE WEDNESDAY MORNING.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441349, 441350.